Feed mills mixing errors cause monensin toxicity in horses; Neb., mill caught error early resulting in no deaths
October 25, 2018
As fall and winter roll in, horse owners are stocking up on hay and grain from local feed stores, with plans to increase the rations until Mother Nature brings back some green grass. But the simple task of purchasing and feeding is not without risks, and some owners unknowingly purchase feeds that are poisonous to horses.
While feed-associated poisonings are still relatively rare, they can occur, in some instances causing death. The U.S. Food and Drug Administration is charged with monitoring co-ops and feed mills to ensure that feeds sold are safe for the intended species.
In October, FDA issued warning letters to two feed mills, Gilman Co-Op Creamery in Gilman, Minn., and Farmers/Ranchers Cooperative Association in Ainsworth, Neb., for feed containing monensin. Monensin is an animal drug approved for use in cattle and poultry that, according to FDA, is highly toxic and potentially lethal to horses, even at relatively low levels.
The FDA warning letters come from feed mixed in 2017 according to Farmers/Ranchers Co-op, a business celebrating 101 years. While the feed at Gilman was a special mixed blend according to reports, farmers did not mix monensin in with its blend. Jennifer L. Young, PhD, Farmers/Ranchers consulting nutritionist said the traces found in their feeds were small, and carryover from other grains mixed, showing up at 4.2 parts per million (ppm). Farmers/Ranchers was quick to recall the feeds, and to date, there have been no reports of issues.
"We, as an industry, as a whole, have been very careful," Young said. "Studies have shown that horses can ingest a certain amount of monensin without any ill effects."
"Of non-target species, horses appear to be the most sensitive to ionophore toxicoses. However, there is a threshold level of exposure in horses below which no adverse effects have been observed. Consumption by horses of a feedlot ration containing 33 ppm of monensin resulted in no evidence of toxicity in horses," according to Elanco, a producer of a monensin product, and a 1996 monensin review.
Recommended Stories For You
But FDA is on the watch to make sure firms adhere to regulations for medicated feed mills. Medicated feeds have specific requirements and prodicals for sequencing and require adequate equipment cleanout procedures when switching from mixing a medicated animal food to a non-medicated one. These regulations are designed to prevent unsafe cross-contamination between medicated feed and non-medicated feed or other medicated feed.
RISK FOR HORSES
The Gilman case was a little more severe, with the death of multiple horses. According to FDA, the horses consumed feed from a single batch of special-order horse food that was supposed to be non-medicated, be was later found to contain monensin.
On June 9 a farm owner in Gilman, Minn., reported that a horse became ill and unable to stand after consuming feed mixed by Gilman Co-Op Creamery, the FDA said in a written statement. Two days later the horse was euthanized.
On July 12, two other horses were discovered laying down in their pasture, unable to stand. One horse died that day and the other was discovered dead the following day. Three more horses died over the next month, the FDA said.
"The firm did not perform adequate cleanout between batches to remove monensin from the equipment before mixing the horse feed," the FDA said.
Monensin, and other ionophores are used as a specific feed additive for growth-promoting agents in livestock feed and as coccidiostats in poultry and other birds. The major ionophore drugs in this category are monensin, lasolacid, laidlomycin, narasin and salinomycin, all of which can pose a risk to equines.
The ionophores are sold under different brand products, such as Rumensin, by Elanco, and problems can occur when a horse ingests more than 1.4 mg/kg (milligram of medication per kilogram of body weight). In comparison, cattle can be fed over 26 mg/kg, according to Elanco.
Veterinarians recommend that horse owners review clinical signs of feed-associated poisonings and be on the lookout. Diagnosing problems early can prevent death.
Horses that ingest too much monensin can show clinical signs including poor appetite, diarrhea, weakness, rapid heart rate, labored breathing, exercise intolerance, depression, wobbly gait, colic and sweating. Death can result within three days of ingesting a poisonous amount. According to research, horses that survive can have long-term heart issues.
According to a Journal of Vet Science study, feed mistakes and mixing errors are the two most common causes of monensin toxicity. In light of the studies and concerns, Farmers/Ranchers Co-op was quick to recall the feed last November.
"We got the majority of the feed back, before it was consumed," Young said, adding that the company has put some extra steps in place to prevent a repeat of last year's recall.
"In November 2017, Farmers/Ranchers Co-op issued a voluntary recall of feed labeled for horses. A routine inspection by the Nebraska Department of Agriculture revealed trace amounts of monensin in a horse feed. This was an isolated incident involving 2 tons of feed. Farmers/Ranchers Co-op quickly contacted purchasers of this feed about the potential issue. All unused feed from this lot was recovered and disposed of properly. No animals suffered any adverse health effects due to consuming this feed," Farmers/Ranchers shared in a statement.
Since the recall, Farmers/Ranchers Co-op has taken further steps to isolate any possibility of monensin carryover. Frequent feed testing for monensin residue is being done to ensure these procedures are effective.
"We have taken this issue very seriously and have improved protocols to prevent any reoccurrence," Young said. "Farmers/Ranchers Co-op is an industry leader in safe and quality feed. We will continue to work beyond industry guidelines to manufacture safe and wholesome animal feed for all our customers."
The FDA reminds people who think their horses or livestock are ill from consuming adulterated food to immediately stop feeding the suspect food to any animals, regardless of whether they show symptoms, and to contact a veterinarian.
At press time, Gilman had not responded to The Fence Post's request for an interview. ❖
— Eatherton is a freelance writer from Beulah, Wyo. When she's not writing, she's riding her horse or playing with her grandson. She can be reached at firstname.lastname@example.org.